Utah, 2002

Drought in Utah, November 1 to 30, 2002

November 1 to 30, 2002 · NWS GJT · 7 events in 7 counties and zones

An active weather regime early in November maintained near normal river basin precipitation across the area. However, mountain snowpack remained insufficient for improvement, and extreme drought conditions persisted across eastern Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An active weather regime early in November maintained near normal river basin precipitation across the area. However, mountain snowpack remained insufficient for improvement, and extreme drought conditions persisted across eastern Utah. See the December 2002 Storm Data publication for a continuation of this drought chronicle for eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 1:28 PM MST, 10 hours 32 minutes earlier.

Area forecast discussion, Oct 31, 1:28 PM MST, 10 hours 32 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
128 PM MST THU OCT 31 2002

CLOSED LOW DROPS SOUTHEASTWARD TOWARD SWRN WYOMING TONIGHT BRINGING
MORE DYNAMIC FORCING TO AID JET SUPPORT AND OROGRAPHIC LIFT ALREADY
IN PLACE. SNOW MODEL GENERATED 2-4 INCHES OVER THE NRN MTNS TONIGHT
BUT THAT DOESNT ACCOUNT FOR STRONGER DYNAMIC FORCING. BASED ON
PREVIOUS COUPLE OF DAYS WILL ISSUE A SNOW ADVISORY FOR TONIGHT
FOR COLORADO ZNS 4...13...AND 10. THE UPPER LOW IS EXPECTED TO
REMAIN NEARLY STATIONARY UNTIL FRIDAY NITE...THEN THE DYNAMICS PULSE
BACK UP WITH AN ACCOMPANYING INCREASE IN SNOW INTENSITY AND AREAL
COVERAGE. ETA SHOWS SOMEWHAT MARGINAL MOISTURE AND FORCING FRIDAY
NITE AND SATURDAY...RIGHT NOW I AM INCLINED TO THINK THIS MAY BE
UNDERDONE. MC

EXTENDED (SUN-THU)...EXTENDED CONTINUES TO OFFER CHALLENGES WITH
EC...MRF AND NOGAPS PROVIDING UNIQUE SOLUTIONS BEYOND 12Z SUNDAY.
ODDLY...EACH MODEL HAS SHOWN GOOD RUN TO RUN CONSISTENCY...BUT
UNFORTUNATELY NONE AGREES WITH THE OTHERS OVER THE WESTERN U.S. ON
SUNDAY...UPPER LOW WHICH HAS DOGGED THE WESTERN STATES OVER THE
PAST SEVERAL DAYS BEGINS TO EJECT. ECMWF CARRIES THE LOW ONTO THE
PLAINS BODILY WITH LITTLE TILT. IN CONTRAST...MRF SHEARS SYSTEM OUT
LEAVING DEFORMATION AREA ACROSS THE NORTH SUNDAY AND SUNDAY NIGHT. AT
THIS POINT MODELS DIVERGE. ECMWF TRANSITIONS FROM DRY NORTHWEST FLOW
TO SHALLOW RIDGE AT MIDWEEK WHILE MRF DIGS TROF OVER THE REGION WITH
AMPLIFIED RIDGE OVER THE PACIFIC COAST. AS MENTIONED YESTERDAY...
DUE TO VARIETY OF MODEL SOLUTIONS CONFIDENCE REMAINS LOW IN EXTENDED
FORECAST. AS A RESULT...WILL HOLD THE LINE ON THE EXTENDED MAKING
ONLY MINOR TWEAKS AND WILL CONTINUE TO FOLLOW THE DRIER EC. NL

.GJT...NONE.
Hazardous weather outlook, Oct 31, 5:30 AM MST, 18 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST THU OCT 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322253, 5322254, 5322255, 5322256, 5322257, 5322258, 5322259.